1. Patients launch $1.27 million crowdfunding campaign for ME/CFS gut microbiome study.
    Check out the website, Facebook and Twitter. Join in donate and spread the word!
First Direct Evidence of Neuroinflammation - 'Encephalitis' - in ME/CFS
A small study with just nine patients has captured the attention of patients and researchers alike after reporting direct evidence of inflammation in the brain of ME/CFS patients. The finding was one of the highlights picked out by Professor Anthony Komaroff in his IACFS/ME...
Discuss the article on the Forums.

Akathisia: Does Anything Help?

Discussion in 'Neurological/Neuro-sensory' started by Evan, Aug 13, 2012.

  1. Evan

    Evan

    Messages:
    2
    Likes:
    0
    New Mexico
    Forgive me if this is already a post here. I'm new here and I'm suffering inexplicably. I believe I have medication induced akathisia. Here is a link to info on it:

    http://akathisiainfo.wordpress.com/

    I am already taking Klonopin .5mg 3x daily and also Dilantin seizure med and also 15mg Remeron. It's an awful inner body agitation that causes me to have to pace and if it gets real bad for a long time, it makes me vomit and spend hours with heaves. The inner nervousness and agitation is so bad it can cause me to go days w/o sleep. Even weeks.

    Does anyone know a home remedy for this or anything I can do at all to help relieve it? I would sincerely appreciate any helpful responses. I am new here and this is my first post. I eat healthy and my meds are listed above. It is very scary because I'm already on the meds they say should help it...for far too long. Anyone? Thank you in advance.
  2. liquid sky

    liquid sky Senior Member

    Messages:
    350
    Likes:
    156
    Evan, how long have you been on these meds? Anyone can have a strange reaction to a medication. Is this new since the meds or predated them?
  3. Evan

    Evan

    Messages:
    2
    Likes:
    0
    New Mexico
    I've been on klonopin for 21 years...tapered off..then had to reinstate due to severe akathisia/insomnia/fear/vomiting etc. I took Dilantin for 19 years, then tapered off that after I reinstated the klonopin. I started taking Remeron so that I could eat and sleep about 5 months ago. My anxiety and severe mental symptoms have increased since some months after I reinstated the klonopin which was in May of 2011. This is why I believe it is medication induced since I've taken these for so long and had a "traumatic" post acute withdrawal when I did that 8 month taper off of klonopin. I'm suffering so bad now and it's really hard to deal with. I just got back on the Dilantin 3 days ago hoping that would help, and it hasn't helped the inner agitation in my gut, nerves, etc...

    PS - In other words, no, these are not new meds....and the agitation started about 7 months after I was off the benzodiazepine and while I was trying to get off Dilantin. As I said, I'm back on both now including Remeron which helped me for the first few months, but I've been declining ever since then...plus, I forgot to answer one of your questions.....No, I never had any of these type symptoms before I started these meds back in 1991.

    Thank you kindly for replying.
  4. Nielk

    Nielk

    Messages:
    5,142
    Likes:
    4,847
    Queens, NY
    Hi Evan,

    I don't know about akathisia but, it seems to me that your symptoms started when you withdrew from Klonopin.
    I believe that you have developed a tolerance/dependance to Klonopin and this is your problem.

    Klonopin in my opinion is your problem not your solution. It is not uncommon for withdrawal symptoms from Benzo's to worsen even 7-8 months after stopping. This is especially the case when one has been on it for as long as you have been.

    Did you do the taper off of Klonopin under medical care? It seems to me that you are on a merry-go-round of these drugs that are not agreeing with you.

    I would seek medical help with this.

    Best of luck,
    Nielk
  5. Bunchy

    Bunchy

    Messages:
    94
    Likes:
    16
    UK
    Hi Evan,

    I agree with Nielk - I'm tapering benzos and feeling better (not worse as I expected to) the lower I get but you need a good taper plan. I am on a plan that Freddd here put me on and it is going well.

    Benzos can cause or/and worsen these types of problems you are describing especially with long term use due to developing tolerance or tolerance withdrawal syndrome.

    Love Esperanza x
    Nielk likes this.
  6. liquid sky

    liquid sky Senior Member

    Messages:
    350
    Likes:
    156
    Hi Evan,

    Sorry I had to leave yesterday and didn't get a chance to get back here. Klonopin can cause a protracted withdrawal syndrome that can last for years. If you were on it for 21 years, that makes it very difficult to stop the drug. I see you are taking it 3x daily which is the best schedule. Yet, you are still having akasthesia?

    How do you react to different anti-depressants? I have extreme akasthesia to most SSRI/SSNI type anti-depressants. The only one I can take is Remeron at the lowest dose, which you are on now. But it could cause the problems you are having if you are sensitive to it. I am not as familiar with Dilantin as I am allergic to it.

    I feel differently than some about long term medications. If you are going to try and wean off of them, you have to use years, not months, to taper down. I also feel if a medication is working, don't rock the boat. Sometimes people only see the medications you are taking and not the severe symptoms that are being kept in check by them.

    This is, at present, most likely a lifelong disease. So taking medications for this illness may need to last that long too. I imagine you are using a physician to taper these meds? Hopefully, you will level out after returning to your original dosages. If not, maybe try seeing if Remeron is affecting you negatively. I rather imagine it is the stopping of the other drugs that has upset your nervous system, unfortunately.

    I hope things calm down for you soon. I have had severe akasthesia from a pain medication and it was very difficult. I wish you calmness and peace.
  7. erist

    erist

    Messages:
    99
    Likes:
    34
    Twin Cities
    I have no problems with SSRIs and SNRIs but remeron also gave me akathesia severe enough that I could not sit still for hours at a time (terrible symptom). As mentioned, you could also be dealing with a reaction to the klonopin where essentially your body is in withdrawal even though you have not reduced the amount of meds you are taking. I would try tapering the Remeron first and see if that helps. If not you may need to think about either upping your clonazepam dose or tapering off. Are you back on the dose you have been on for most of the past few years?

    A psychiatrist may want to add in a sedating anti-psychotic (seroquel prob) to deal with it. I would be careful with that, as some AAPs /cause/ akathesia andthen you will be stuck on two heavy tranquilizers.

    Sorry you are in such pain. People that haven't experienced this restlessness prob have no idea how bad it is.

    Also, I'm sure you know this, but eliminating all caffeine would prob be very wise if you haven't tried that.

See more popular forum discussions.

Share This Page